Alert archive / Kansas / Flash Flood Warnings in 2014

Flash Flood Warning 16, NWS Springfield, MO

September 2, 2014Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Sep 2, 2014, 12:47 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2014, 12:47 AM CDT (05:47 UTC)
Expired
Sep 2, 2014, 7:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:00 AM CDTFLASH FLOOD3 W West Mineral, KSA FEW LOW WATER CROSSES WEST AND SOUTHWEST OF WEST MINERAL HAD WATER FLOWING OVER THEM.THE WATER OVER THE LOW WATER CROSSES WAS BEGINNING TO RECEDE AT TIME OF REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 193 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2037 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
1.9
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WGUS53 KSGF 020547
FFWSGF
KSC021-037-021200-
/O.NEW.KSGF.FF.W.0016.140902T0547Z-140902T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 AM CDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 700 AM CDT.

* AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED THAT PORTIONS OF THE WARNED AREA HAD  
  RECEIVED ONE AND ONE HALF TO THREE INCHES OF RAINFALL WITH LOCALLY 
  HEAVIER AMOUNTS MONDAY EVENING INTO THE EARLY OVERNIGHT HOURS.     
  ADDITIONAL HEAVY RAINFALL WILL CONTINUE TO IMPACT  THE WARNED AREA 
  OVERNIGHT ADDING TO THE FLOODING POTENTIAL. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...ARMA...BAXTER SPRINGS...
  CARONA...CHEROKEE...COLUMBUS...FRONTENAC...GALENA...GIRARD...
  MCCUNE...MULBERRY...PITTSBURG...SCAMMON...TREECE...WEIR AND WEST
  MINERAL. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3757 9510 3758 9462 3701 9461 3700 9462
      3700 9507 3728 9509 3738 9508 3739 9509

$$

WISE
2 follow-up statements
327 
WGUS73 KSGF 020835
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 AM CDT TUE SEP 2 2014

KSC021-037-021200-
/O.CON.KSGF.FF.W.0016.000000T0000Z-140902T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-CRAWFORD KS-
335 AM CDT TUE SEP 2 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
CHEROKEE AND CRAWFORD COUNTIES...

AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RADAR ESTIMATED THAT TWO TO FOUR INCHES OF RAINFALL HAS ALREADY 
FALLEN ACROSS MUCH O THE WARNED AREA. THUNDERSTORMS WILL CONTINUE TO 
TRACK EAST ACROSS THE AREA WITH AN ADDITIONAL ONE TO TWO INCHES OF 
RAINFALL POSSIBLE ACROSS PORTIONS OF THE WARNED AREA EARLY THIS 
MORNING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...ARMA...BAXTER SPRINGS...
CARONA...CHEROKEE...COLUMBUS...FRONTENAC...GALENA...GIRARD...
MCCUNE...MULBERRY...PITTSBURG...SCAMMON...TREECE...WEIR AND WEST
MINERAL. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3757 9510 3758 9462 3701 9461 3700 9462
      3700 9507 3728 9509 3738 9508 3739 9509

$$

WISE
399 
WGUS73 KSGF 021151
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 AM CDT TUE SEP 2 2014

KSC021-037-021201-
/O.EXP.KSGF.FF.W.0016.000000T0000Z-140902T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-CRAWFORD KS-
651 AM CDT TUE SEP 2 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 AM CDT FOR CHEROKEE AND
CRAWFORD COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3757 9510 3758 9462 3701 9461 3700 9462
      3700 9507 3728 9509 3738 9508 3739 9509

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 11:46 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 1, 11:46 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT Mon Sep 1 2014

.SHORT TERM...(This Evening through Tuesday)
Issued at 214 PM CDT MON SEP 1 2014

The potential for severe storms late this afternoon and tonight
still remains somewhat unclear. An outflow boundary from earlier
storms had initially pushed into east-central Oklahoma and northern
Arkansas. This boundary is now retreating to the north and was
located from near Ponca City, OK to just north of Fayetteville, AR.
To the north of this boundary, the airmass has remained fairly
stable from southwestern Missouri into the eastern Ozarks. There
is also a synoptic frontal boundary in place from northwestern OK
into northeastern MO. The atmosphere ahead of this front was only
weakly unstable across northern and central MO. A weak surface wave
was also noted on this boundary across western OK.

As we head into late this afternoon and early this evening, short
wave energy currently across the central High Plains will continue
to shift east towards our region. As this happens, that outflow
boundary will continue to shift north while the synoptic front
nudges south. We are expecting convective initiation starting late
this afternoon...potentially on both of these features. We may see a
window of supercell potential across southeastern KS and
northeastern OK where strong instability will exist (south of that
retreating outflow boundary). Any supercells will tend to slowly
move east-southeast. Large hail would be the primary threat with
any supercells. We have left a limited tornado threat in as a low
level jet develops this evening along with the potential for some
backing of surface winds with that surface wave. Any remaining
boundaries will also have to be watched for a low level vorticity
source...especially if supercells tended to track along them
(versus crossing them).

Speaking of that low level jet, convection will really begin to
blossom later this evening as this feature interacts with the front
and possibly that outflow boundary. This should begin to shut the
window for supercells but open the door for training line segments
and convective clusters. There will still be the potential for some
damaging wind gusts and perhaps a brief spin-up with any line
segments bowing to the east. Otherwise, heavy rainfall will be the
main concern as we get into later this evening and overnight.

The front is expected to slow down significantly late this evening
and stall across southern Missouri for much of the overnight
hours. As the front slides into the Ozarks, it is expected to
become oriented parallel to the upper level meridional flow.
This parallel alignment will work to slow the southern
progression of the front and allow showers and storms that develop
to move over the same locations for much of the overnight hours.
Additionally, that 30-35kt low level jet will begin to nose into
southwestern Missouri between 00z and 06z and feed very moist Gulf
air into the Ozarks. Forecast precipitable water values climb to
around 2 inches overnight. This will make for very efficient
rainfall production for showers and storms overnight. The right
entrance region of an upper level jet streak will also help to
produce deep layer lift across the area, only acting to enhance
the potential for heavy rainfall potential.

By early Tuesday morning the 925-850MB fronts will become the
focus for heavy rainfall as they settle across the I-44 corridor.
Current expectations are for 2-3 inches of rainfall with locally
higher amounts exceeding 4 inches in some areas.

The 925/850MB fronts will finally begin to shift south and east of
the region heading into Tuesday afternoon...taking the heaviest
rains with them.

.LONG TERM...(Tuesday Night through Monday)
Issued at 214 PM CDT MON SEP 1 2014

The upper level pattern is expected to change little through the
middle of the week with a flat ridge remaining over the southern
half of the CONUS. Despite the departing cold front from Tuesday,
some additional shortwaves are expected to move through the flat
upper level flow and interact with the continuing southerly flow
from the Gulf. This will allow for some lingering chances for
showers and storms through Wednesday afternoon.

A brief period of upper level ridging will limit the chances for
precipitation for the remainder of the week as the upper level
pattern begins to shift.

By early Saturday morning, the upper level pattern will become
more northwesterly as the upper level ridge shifts westward and
slides another front through the region.

The ridge will shift eastward once again on Sunday into Monday
behind Saturday's cold front.

 &&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1252 PM CDT MON SEP 1 2014

A temporary lull in shower and thunderstorm activity can be
expected for much of this afternoon with VFR prevailing. We will
continue to see brisk and gusty southerly winds this afternoon. We
are then expecting more thunderstorm development from late this
afternoon into this evening with periods of thunderstorms
overnight. MVFR and brief reductions to IFR can be expected with
these storms. The thunderstorms are then expected to end sometime
early Tuesday morning. We may see residual low clouds behind the
departing storms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1142 PM CDT MON SEP 1 2014

Strong to severe thunderstorms have been ongoing since early
evening and will be affecting the terminals during the overnight
hours. First round currently going through JLN and has dropped
into IFR conditions. Should see it moving into SGF by the
beginning of the 06z TAFS and into BBG by 08-09z. Another round
will begin to move into JLN by 06-07z. Convection should come to
an end by sunrise at the terminal locations.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH until 7 AM CDT Tuesday FOR MOZ055>058-066>071-
     077>083-088>096-098-101>103.

KS...FLASH FLOOD WATCH until 7 AM CDT Tuesday FOR KSZ073-097-101.

&&

SHORT TERM...Schaumann/Hatch
LONG TERM...Hatch
AVIATION...Lindenberg
Hazardous weather outlook, Sep 2, 12:27 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1227 AM CDT TUE SEP 2 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030530-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1227 AM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS WILL CONTINUE OVERNIGHT BUT THE OVERALL RISK OF
  SEVERE WEATHER WILL DECREASE. THERE REMAINS A LIMITED RISK OF
  SEVERE STORMS CAPABLE OF PRODUCING WINDS UP TO 60 MPH AND HAIL
  UP TO THE SIZE OF QUARTERS.

  IN ADDITION...THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL
  WHICH WILL RESULT IN AN ELEVATED RISK OF FLASH FLOODING. A FLASH
  FLOOD WATCH IS IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A SLOW MOVING FRONT WILL BRING A GOOD CHANCE FOR PERIODIC
  THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.

  AREAS OF HEAVY RAINFALL WITH A RISK FOR LOCALIZED FLASH
  FLOODING WILL BE POSSIBLE TUESDAY.

  AFTERNOON HEAT INDEX VALUES IN THE MID 90S WILL BE POSSIBLE ON
  A DAILY AFTERNOON BASIS WEDNESDAY THROUGH SATURDAY.

  ANOTHER FRONT WILL BRING A CHANCE FOR THUNDERSTORMS FRIDAY AND
  SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY MORNING HOURS
  FROM EXTREME SOUTHEASTERN KANSAS INTO FAR SOUTHERN MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Sep 1, 7:26 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FUNNEL CLOUD     4 N FAIR PLAY           37.69N 93.57W
09/01/2014                   POLK               MO   TRAINED SPOTTER

            SPOTTER SEES FUNNEL CLOUD TO HIS NORTH. HE IS LOCATED 4
            MILES NORTH OF FAIR PLAY.

&&

LDOOLEY
Local storm report, Sep 1, 8:12 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             12 W BAXTER SPRINGS     37.02N 94.95W
09/01/2014  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

LDOOLEY
Local storm report, Sep 1, 11:21 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1121 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     TSTM WND DMG     LEAWOOD                 37.03N 94.49W
09/01/2014                   NEWTON             MO   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN ACROSS NORTHWEST
            PORTIONS OF NEWTON COUNTY. ESTIMATED 70 MPH WIND.

&&

LINDENBERG
Local storm report, Sep 1, 11:34 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             BAXTER SPRINGS          37.02N 94.74W
09/01/2014  E1.00 INCH       CHEROKEE           KS   TRAINED SPOTTER

            ALSO REPORTED 60 MPH WINDS USING WEB REPORT.

&&

LDOOLEY
Local storm report, Sep 1, 11:42 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1142 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     3 NW NEOSHO             36.90N 94.41W
09/01/2014                   NEWTON             MO   LAW ENFORCEMENT

            SEVERAL TRAILERS BLOWN OVER AT HIGHWAY NN NORTHWEST OF
            NEOSHO

&&

LDOOLEY
Local storm report, Sep 2, 12:29 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 AM CDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     REPUBLIC                37.12N 93.48W
09/02/2014  E50 MPH          GREENE             MO   FIRE DEPT/RESCUE

            SMALL LIMBS ALSO REPORTED DOWN.

&&

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:42 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford32 min
Sep 1, 8:12 PM CDTSevere Thunderstorm WarningSGFCherokee23 min
Sep 1, 10:21 PM CDTSevere Thunderstorm WarningSGFCherokee39 min
Sep 1, 10:54 PM CDTSevere Thunderstorm WarningSGFCherokee51 min

Nearby

Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.